Monday, November 17, 2008

Three Legged Monster

I have been treating this critically ill 45 year old man for 2 1/2 months. He had previously been treated by ID specialists with 21 days of Doxycycine. He had been critically ill for 18 months with a rapid downhill spiraling course. He had 3 spinal taps, (I would have said no thank you after the first). Two were negative. The third time he was diagnosed with viral meningitis. He was given a second course of Doxy- thank you. His body is racked with pain. He has unremitting shooting pains and burning of his entire body. Every joint and muscle hurts. His body is weak and he is unable to function. His cognitive deficits have progressed to the point of global dementia. He has restless legs, fevers and chills and soaking sweats. I started him on oral anti Bb meds. He herxed severely. A break in therapy was needed. Low dose malarone was added and his chills and fevers became unbearable. This was put on hold. Despite my concerns, the family was desperate for a more aggressive approach. I was leery, but agreed to give it a try. One month in I started Rocephin. The neuro and musculoskeletal Herx was severe. The decision was made to tough it out. Mepron was added. The Herx was worse: the patient developed a delirium. This abated with a lowering of narcotic analgesics and a reduction in dose of Rocephin. When the Rocephin was ramped up again the Herx returned and was intolerable.The dose of Rocephin was lowered once more and his symptoms settled down. His mental status was at least back to baseline. The soaking sweats of the Babesia Herx persisted. The Mepron was stopped. Malarone one tablet daily was re instituted. The sweats and chills abated. Two legs of the monster were at least being held at bay: Borrelia and Babesia. His blood smear is swarming with the mystery bacteria. It was a stalemate, The patient was circling the tarmac. His pain was minimally improved. His mentation was stable. The drenching sweats were gone. He was also encouraged that the restless leg syndrome had quieted down with Mirapex. His wife was certainly grateful since he had belted her in the face during sleep. I know the Lyme and Babesia were only being tamped down. Every time I upped the ante things got worse. Is it better to treat only one thing at a time as is oft stated? That approach so far had failed. Perhaps it is better to hack away at all three legs at once. Today I set out a trap for the third leg of this dreadful monster. I don't know what the mystery germ is, nonetheless, I cautiously added Zithromax and Rifampin in an effort to throw it off balance. Hopefully the monster will fall. I know if it does I will have to return to the work of chopping away at the other legs.

10 comments:

Starlings Preschool said...

Wow! this is completely fascinating....and I so admire what you're doing. I'm on Zith and Rifampin myself, along with Plaquenil and Bicillin and am hoping for a cessation of severe psych symptoms. So far, not so good. This is my second go-round with Rifampin (9 months previously!) and Levaquin failed as well. I will sure be anxious to see what the mystery bug is!

dogdoc said...

What you have to deal with- I see more clearly every day why this blog exists. Started with Amoxi/biaxin/plaq for first herx? Then malarone alone, then rocephin later with mepron. Now rocephin, malarone, zith and rifampin? Did I get that right?

Lyme report: Montgomery County, MD said...

Close. Malarone was not use by itself. I didn't mention everything. Some Artemesin was also thrown in the mix. It was combined with antibiotics and not used solo.

If you know why this blog exists you are far ahead of me.

Scott Dit said...
This comment has been removed by the author.
Scott Dit said...

are you familiar with the electrical treatment as proposed by http://meissnerresearch.com/products/dougplus ? Is this quackery or is the research legit?

Seibertneurolyme said...

I thought most docs advised against using Mepron or Malarone in combo with Rifampin? Is there a drug interaction or just an added precaution because of the liver toxicity and cytochrome P-450 issues?

I sincerely hope for the best with your patient. In hubby's case trying to treat the mystery bug has caused far more severe herxes than any Lyme or Babesia treatment.

Many Lymie friends report that the most severe neuro symptoms seem to be related to Bart or BLO or the mystery bug.

dogdoc said...

Rifampin is a potent cyp3A4 and UGT1A1 inducer. Interactions with atovaquone occur which are standardly quoted to decrease atovaquone concentrations by 52% and increase rifampin concentrations by 37%. I believe this combo is avoided when possible although if the rifampin was dosed on the low end of range, the major issue would be inadequate levels of atovaquone.

lymebytes said...

When I came there I had experienced one previous herx but not a real serious one and I was 6 months into treatment. When I came there (probably a year later) and was put on large doses of amox/flagyl and something else I experienced a herx reaction that was so severe I wondered if I could die from it. I was racked with pain everywhere and had fever and unrelenting sweats. I did not come in or call. I wrote into a support group to ask if anyone knew if you could actually die from a serious herx. No one knew. I stuck it out. I'm sure others have felt this way. Can someone die from a very serious herx reaction? I could not move, get out of bed, eat or drink anything and pain was everywhere along with rapid heartbeat and profuse sweating. It is very scary.

lymebytes said...

How do you know when you are treating the mystery bug?

jenbooks13 said...

For patients who seem to have severe herxes, a test of their liver pathways (Genova does a p450 test) is in order. You may be mixing drugs that genetically they are unable to detox. Many drug deaths could be avoided this way.